Alert archive / Missouri / Heat Advisories in 2024
Heat Advisory 4, NWS St. Louis, MO
NWS St. Louis, MO issued this heat advisory at Jul 3, 2024, 2:20 AM CDT for Iron County, Madison County, Reynolds County, Missouri. It took effect at Jul 3, 2024, 11:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2024, 2:20 AM CDT (07:20 UTC)
- In effect from
- Jul 3, 2024, 11:00 AM CDT
- Expired
- Jul 3, 2024, 5:10 PM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
Counties Iron County, MO, Madison County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1449 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this heat advisory went out at Jul 3, 12:39 AM CDT, 1 hour 41 minutes earlier. Its key messages:
- Several rounds of thunderstorms are expected tonight through Thursday. The first round is expected tonight with the potential for heavy rainfall and flash flooding across parts of northeast Missouri as well as west central Illinois. Additionally, some of the storms could be severe with damaging winds and possibly large hail.
- Additional rounds of storms are expected Wednesday night and again Thursday afternoon and Thursday night. Strong to severe storms are possible with each round.
- Hot and humid weather will continue through Thursday with heat index values around 100 degrees, mainly across east central and southeast Missouri as well as southwest Illinois.
Area forecast discussion, Jul 3, 12:39 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1239 AM CDT Wed Jul 3 2024
.KEY MESSAGES...
- Several rounds of thunderstorms are expected tonight through Thursday.
The first round is expected tonight with the potential for
heavy rainfall and flash flooding across parts of northeast
Missouri as well as west central Illinois. Additionally, some of
the storms could be severe with damaging winds and possibly
large hail.
- Additional rounds of storms are expected Wednesday night and
again Thursday afternoon and Thursday night. Strong to severe
storms are possible with each round.
- Hot and humid weather will continue through Thursday with heat index
values around 100 degrees, mainly across east central and
southeast Missouri as well as southwest Illinois.
&&
.SHORT TERM... (Through Late Wednesday Night)
Issued at 331 PM CDT Tue Jul 2 2024
A short wave trough over the Great Plains is producing southerly
flow across the Mid-Mississippi Valley. This is pulling warm moist
air back into the region ahead of the cold front associated with
this trough. The trough will progress eastward tonight and will
drag the cold front into Missouri and Illinois. GFS/RAP are showing
some respectable instability at 3000+ J/Kg MLCAPE ahead of the front
across northern Missouri and southern Iowa, and this is supported by
the HREF mean SBCAPE. Guidance is also showing 35-40kts of deep
layer shear superimposed on that instability, so a round of severe
thunderstorms looks likely. Damaging winds look like the most
likely threat, though with 0-1km shear around 20kts and helicity
between 100-200 m2/s2, there could be a few tornadoes as well. Hail
seems to be the lowest threat since freezing levels are forecast to
be between 12,000-13,000 feet. Instability falls off fairly quickly
during the evening, however a 30-40kt low level jet will continue to
funnel moisture into the boundary tonight, and the high warm cloud
depth along with precipitable water values in excess of 2 inches
will produce conditions favorable for heavy rain. The HREF LPMM is
showing small patches of 3+ inches in northeast Missouri so 1-2
inches of rain with locally higher amounts across northeast Missouri
and west central Illinois looks likely tonight. A Flood Watch is
therefore in effect in northeast Missouri and west central Illinois
for tonight.
Tonight's convection drives the cold front southeast where it looks
likely to stall across southeast Missouri and southern Illinois.
Instability strengthens to 3000+ J/Kg in the vicinity of the
boundary although the 0-6km shear isn't as strong at between 25-
30kts. Though the severe threat may not be as widespread, damaging
winds will still be a possibility with Wednesday afternoon/evening's
storms with that much instability. Several CAMs show more
convection developing overnight over west central or southwest
Missouri and congealing into a squall line which races east into
east central and southeast Missouri by 10-12Z Thursday morning.
While storms do look likely overnight into Thursday morning as a
30+kt low level jet will be overrunning the low level boundary
producing moderate to high moisture convergence, I'm not confident
in the storm mode and severity as the deterministic models keep the
instability farther south than where the CAMs show the strongest
convection.
Regardless, the 4th of July will likely start out wet for the
majority of the forecast area. Another short wave will move across
the Plains which will turn the surface flow across the Mid-
Mississippi Valley back to the south, pushing the front back to the
north through the day. Instability jumps up again as the southerly
flow brings more warm, moist air back into the area, and another
round of severe storms with the potential for damaging winds will be
possible Thursday afternoon and evening. The timing of the storms
is uncertain, but 4th of July fireworks shows may be affected.
Carney
&&
.LONG TERM... (Thursday through Next Tuesday)
Issued at 331 PM CDT Tue Jul 2 2024
The weather should be less active on Friday with the effective
boundary well south of the forecast area in Arkansas. Models show
the actual synoptic cold front moving through between 12-18Z Friday,
and they do spit out some QPF Friday morning ahead of it. 2m dew
point temperatures do not really drop until after FROPA, and it
looks like there will be some low level convergence along the front,
so a few lingering showers or storms aren't out of the question.
With that said, instability should be limited as the timing will be
well before peak heating and the deep layer shear will also be
limited to 15-25kts. High temperatures behind the front won't
really be that much cooler on Friday and Saturday, but there should
be a noticeable reduction in humidity as dew point temperatures
fall from the low to mid 70s into the low and mid 60s. The drier
air should allow overnight lows to fall into the low to mid 60s on
Saturday and Sunday morning in most locations outside of St.
Louis. The next upstream short wave dips into the northern Plains
and Upper Midwest Saturday night into Sunday. This will turn the
low level flow back around to the south which will bring higher
humidity back to our area, although current indications are it
won't be quite as humid as this week ahead of the front. Along
with the humidity the chance for scattered convection will also
increase. Medium range guidance shows the synoptic cold front
moving through the Plains Sunday and slowing/washing out over
Missouri Monday. It's tough to pick out in the data after that,
and triggering mechanisms for convection may be limited to outflow
boundaries and MCVs from nocturnal storms. With the potential for
scattered storms each afternoon, temperatures remain near or just
below seasonal normals.
Carney
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1223 AM CDT Wed Jul 3 2024
A line of showers and thunderstorms will affect UIN/JEF/COU
through 10Z, but will decrease in intensity with mainly showers
and just isolated thunderstorms affecting STL/CPS/SUS between
10-15Z. Additional scattered and thunderstorms will develop over
Missouri and Illinois later in the day into the evening, but
coverage is not expected to be great enough to include in the TAFs
at this time. Have included a VCTS at STL after 06Z on Wednesday
night as the coverage of thunderstorms is expected to be greater
then. Any thunderstorms will be capable of reducing the ceilings
and visibilities to MVFR and possible IFR conditions in heavy
rain.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 7 AM CDT this morning for Knox MO-Lewis MO-
Marion MO-Shelby MO.
IL...Flood Watch until 7 AM CDT this morning for Adams IL.
&&
WFO LSXHazardous weather outlook, Jul 2, 3:14 PM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 314 PM CDT Tue Jul 2 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-032015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 314 PM CDT Tue Jul 2 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms late this afternoon into tonight. A few of these storms could be severe over northeast and central Missouri as well as west central Illinois. The primary threat will be damaging winds, with brief tornado and large hail also possible. Locally heavy rainfall is also possible. Thunderstorms are expected tonight in portions of the area. A few thunderstorms could be severe in northeastern and central Missouri as well as west-central Illinois with damaging winds the primary hazard. Locally heavy rainfall and scattered flash flooding is also likely in northeastern Missouri and west-central Illinois where a Flood Watch is in effect tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Friday. A few thunderstorms could be severe Wednesday afternoon and evening as well as Thursday. Locally heavy rainfall will also be possible. There is a chance of thunderstorms again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Pfahler
In the hours before
Local storm report, Jul 2, 9:00 PM CDT, 5 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
900 PM CDT Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Dmg Lewistown 40.08N 91.81W
07/02/2024 Lewis MO 911 Call Center
report of trees down; time estimate from
radar.
&&
MMGLocal storm report, Jul 2, 11:52 PM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1152 PM CDT Tue Jul 2 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM Tstm Wnd Gst 4 W Centralia 39.20N 92.21W
07/02/2024 M69 MPH Boone MO Public
Measurement via weather station southeast of
Sturgeon.
&&
MRBLocal storm report, Jul 3, 2:02 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
202 AM CDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM Flood 6 W Hallsville 39.12N 92.33W
07/03/2024 Boone MO Emergency Mngr
Several points along Hwy 124 between Hwy 63
and Route B have standing water.
&&
MaplesThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:07 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 38 min |
| Jul 2, 8:24 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 51 min |
| Jul 2, 9:11 PM CDT | Severe Thunderstorm Warning | LSX | Shelby | 48 min |
| Jul 2, 10:58 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 62 min |
| Jul 2, 11:23 PM CDT | Areal Flood Advisory | LSX | Monroe, Shelby | 2 hr |
| Jul 2, 11:34 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone | 41 min |
| Jul 3, 1:55 AM CDT | Areal Flood Advisory | LSX | Audrain, Boone, Callaway | 30 min |
| Jul 3, 2:25 AM CDT | Flash Flood Warning | LSX | Audrain, Boone, Callaway | 6 hr |
| Jul 3, 4:25 AM CDT | River Flood Warning | LSX | Boone | 17 hr |
| Jul 3, 4:44 AM CDT | Areal Flood Advisory | LSX | Audrain, Lincoln, Montgomery, Pike, Warren | 45 min |
| Jul 3, 5:29 AM CDT | Flash Flood Warning | LSX | Audrain, Callaway, Lincoln, Montgomery, Pike, Warren | 3 hr |
| Jul 3, 7:29 AM CDT | Flash Flood Warning | LSX | Franklin, Gasconade, Montgomery, Saint Charles, Saint Louis, Warren | 3 hr |
| Jul 3, 7:50 AM CDT | Flash Flood Warning | LSX | Osage | 3 hr |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Boone, Callaway, Cole, Moniteau | 6 days |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Franklin, Warren | 7 days |
| Jul 3, 10:33 AM CDT | River Flood Warning | LSX | Saint Charles, Saint Louis | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Jefferson | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Saint Charles | 21 days |
| Jul 3, 11:42 AM CDT | River Flood Warning | LSX | Saint Louis, City of Saint Louis | 21 days |
| Jul 3, 2:23 PM CDT | Flood Watch | LSX | Boone, Callaway, Cole, Crawford, Franklin, Gasconade and 14 more | 37 hr |
| Jul 3, 3:58 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 62 min |
| Jul 3, 4:28 PM CDT | Areal Flood Advisory | LSX | Iron, Reynolds | 3 hr |
| Jul 2, 8:54 PM CDT | Severe Thunderstorm Warning | LSX | Adams | 51 min |
| Jul 3, 6:57 PM CDT | River Flood Warning | LSX | Calhoun, Greene, Jersey | 23 days |
Nearby
Heat Advisories in Missouri, 2024Every heat advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.